Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 7, NWS New York, NY
NWS New York, NY issued this flash flood watch at Oct 28, 2017, 3:37 AM EDT for 11 counties in New York; 4 counties in Connecticut; 5 counties in New Jersey. It took effect at Oct 29, 2017, 12:00 PM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2017, 3:37 AM EDT (07:37 UTC)
- In effect from
- Oct 29, 2017, 12:00 PM EDT
- Expired
- Oct 30, 2017, 4:12 AM EDT
- In force
- 16 hr
- Issued by
- NWS New York, NY
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704 WGUS61 KOKX 280737 FFAOKX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service New York NY 337 AM EDT Sat Oct 28 2017 ...Heavy Rain Sunday into Sunday Night... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 282100- /O.NEW.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 337 AM EDT Sat Oct 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... The National Weather Service in Upton has issued a * Flash Flood Watch for southern Connecticut, northeast New Jersey, the Lower Hudson Valley, New York city, and Long Island. * From Sunday afternoon through late Sunday night * Deepening low pressure along the Mid Atlantic Coast Sunday into Sunday night will interact with a tropical feed of moisture, producing heavy rain showers along with embedded thunderstorms. Widespread rainfall amounts of 2 to 3 inches are expected, with localized higher amounts up to 6 inches. Urban and small stream flooding is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
5 follow-up statements
311 WGUS61 KOKX 281930 FFAOKX Flood Watch National Weather Service New York NY 330 PM EDT Sat Oct 28 2017 ...Heavy Rain Sunday Afternoon and Evening... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 291000- /O.CON.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 330 PM EDT Sat Oct 28 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... The Flash Flood Watch continues for * Southern Connecticut, Northeast New Jersey, the Lower Hudson Valley, New York City and Long Island. * From Sunday afternoon through late Sunday night. * An intensifying low pressure system along the Mid Atlantic Coast Sunday into Sunday night will interact with tropical moisture, producing heavy rain with embedded thunderstorms. Widespread rainfall amounts of 1 to 3 inches are expected, with localized higher amounts up to 5 inches. Urban and small stream flooding is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
120 WGUS61 KOKX 290745 FFAOKX Flood Watch National Weather Service New York NY 345 AM EDT Sun Oct 29 2017 ...Periods of Heavy Rain Through This Evening... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 292045- /O.CON.KOKX.FF.A.0007.171029T1600Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 345 AM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Southern Connecticut, Northeast New Jersey, the Lower Hudson Valley, New York City and Long Island. * From noon EDT today through late tonight * An intensifying low pressure system along the Mid Atlantic Coast will track up into the Lower Hudson Valley this evening. This system will interact with tropical moisture, producing heavy rain with embedded thunderstorms. Widespread rainfall amounts of 2 to 4 inches are expected, with localized higher amounts. The highest amounts are forecast to occur across the Lower Hudson Valley, Northeast New Jersey, New York City, and Southwest Connecticut. Urban and small stream flooding is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
033 WGUS61 KOKX 292003 FFAOKX Flood Watch National Weather Service New York NY 403 PM EDT Sun Oct 29 2017 ...Periods of Heavy Rain Through This Evening... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 300600- /O.CON.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 403 PM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Southern Connecticut, Northeast New Jersey, the Lower Hudson Valley, New York City and Long Island. * Through late tonight * An intensifying low pressure system along the Mid Atlantic Coast will track north across the Lower Hudson Valley this evening. This system will produce heavy rain with embedded thunderstorms. Widespread rainfall amounts of 3 to 4 inches are expected, with localized higher amounts. Additional urban and small stream flooding is possible. Maximum hourly rainfall rates of at least 1 inch is possible during this time. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
558 WGUS61 KOKX 300215 FFAOKX Flood Watch National Weather Service New York NY 1015 PM EDT Sun Oct 29 2017 ...Periods of Heavy Rain Through late Tonight... CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 301000- /O.CON.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1015 PM EDT Sun Oct 29 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT MONDAY... The Flash Flood Watch continues for * Portions of southern Connecticut, northeast New Jersey, and southeast New York, including the following areas, in southern Connecticut, Northern Fairfield, Northern Middlesex, Northern New Haven, Northern New London, Southern Fairfield, Southern Middlesex, Southern New Haven, and Southern New London. In northeast New Jersey, Eastern Bergen, Eastern Essex, Eastern Passaic, Eastern Union, Hudson, Western Bergen, Western Essex, Western Passaic, and Western Union. In southeast New York, Bronx, Kings (Brooklyn), New York (Manhattan), Northeastern Suffolk, Northern Nassau, Northern Queens, Northern Westchester, Northwestern Suffolk, Orange, Putnam, Richmond (Staten Island), Rockland, Southeastern Suffolk, Southern Nassau, Southern Queens, Southern Westchester, and Southwestern Suffolk. * Until 6 AM EDT Monday * Intense low pressure will track north across New York City overnight. Between 2 to 4 inches of rain have fallen across the region, with an additional 1 to 3 inches rain possible overnight. * An areawide urban and small stream flooding threat is expected through late tonight. With larger stem rivers expected to experience significant rises through Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
167 WGUS61 KOKX 300812 FFAOKX Flood Watch National Weather Service New York NY 412 AM EDT Mon Oct 30 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 300915- /O.CAN.KOKX.FF.A.0007.000000T0000Z-171030T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 412 AM EDT Mon Oct 30 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southern Connecticut, northeast New Jersey, and southeast New York has been cancelled. Although a few rain showers will be possible this morning, in general the heavier rain that led to accumulations of near 2 to 5 inches across the area has ended. Any localized flooding of urban areas and small streams is expected to recede today. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Oct 27, 10:48 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Oct 27, 10:48 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service New York NY 1048 PM EDT Fri Oct 27 2017 .SYNOPSIS... High pressure to the south will pass farther offshore through Saturday. A cold front will approach Saturday night into Sunday. An intense coastal storm move up the coast later Sunday into Sunday night, then pass into into Canada Monday through Wednesday while high pressure passes to the south. A frontal system will approach late in the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... A tranquil night is anticipated. The ridge axis passes east, with light southerly flow developing that will limit extent of radiational cooling under clear skies, at least along the coast. Hourly temps across eastern Long Island could fluctuate quite a bit overnight depending on wind speeds. Low temps should still range from the upper 30s across the interior valleys and parts of the south fork/Pine Barrens of Long Island, to the lower 50s along the coast, to the mid 50s in NYC. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Deep trough approaches from the west, as ridge to the east amplifies. Deepening southerly flow develops, and expect an increase in low level moisture Saturday afternoon and Saturday night. Mostly sunny skies will give way to an increase in clouds as stratocu develops and high clouds increase. Rain chances increase Saturday night as the trough approaches, along with associated cold front. Afternoon high temperatures will be generally uniform, mid to upper 60s. At night, less of a temps disparity is expected due to increasing south winds, and clouds. Lows will be in the 50s to around 60 in NYC metro. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Main concern continues to be the potential for a strong area of low pressure impacting the area Sun into Mon. Models are in good agreement that full latitude longwave trough extending through the Mississippi Valley Sun morning becomes negatively tilted as it pivots towards the Mid Atlantic coast, continuing into New England and SE Canada on Monday. At the sfc, a cold front advancing towards the area will pull deep layer tropical moisture up from the south with low pressure intensifying near the Mid Atlantic coast. Uncertainty remains with the low track and strength which would result in differing impacts across the local area. Increasing SE winds develop on Sun although strongest winds are expected to hold off until late Sun night/Mon as the system departs. At this time, only seeing the potential for wind advsy, although damaging winds are a possibility, especially E of the low. The other potential hazard will be flooding rains. Moderate to heavy rain is expected to develop across the area on Sun and continue through Sun night before tapering off. Guidance has been wavering with amounts and the location of the axis but the potential for 2-3 inches with locally higher amounts of rainfall exists. It's still a bit early for any headlines, especially with the uncertainty, so based on collaboration with surrounding offices will hold off on any flood or wind headlines. Winds diminish Mon aftn/eve as the low lifts through eastern Canada. High pres then builds to the south with dry and fair weather into Wed. Another frontal system then approaches for the latter half of the week. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... High pressure remains offshore into Friday evening. VFR through the TAF period. Winds become light and variable throughout overnight. Winds become S-SSE at less than 10KT Friday morning, then increase to around 10KT with gusts of 15-20KT Friday afternoon. .OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY... .Saturday night...IFR conditions/rain developing, mainly after midnight. S-SE winds G15-25KT possible in the evening, LLWS possible after midnight. .Sunday-Sunday night...increasing potential for high impact event: heavy rain/IFR or lower conditions expected; LLWS likely. SE-E winds G15-30KT possible. .Monday...Improving to VFR in the afternoon. NW-W winds G30-40KT probable. .Monday night-Tuesday...VFR. WSW-W winds G15-30KT possible. .Tuesday night-Wednesday...VFR. W-WNW winds G15-25KT possible Tuesday night. && .MARINE... As high pressure passes east, southerly flow will slowly increase through Saturday. As the pressure gradient tightens between high pressure to the east and an approaching cold front to the west, S winds should increase to 20-25 kt Sat night, and an SCA may be needed for that time frame. Seas subside into this evening, then slowly build Saturday, mainly Saturday night as the winds pick up in speed. Near shore wave prediction system seems quite reasonable, and was followed closely through Saturday night. SCA will likely be needed on Sun as winds continue to increase from developing low pres to the south. Gales may be needed Sun night and especially Mon as the low strengthens while departing. Winds will gradually decrease Mon night/Tue and fall below SCA levels on all waters by Tue night. Advsy level seas may linger on the ocean into Wed morning. && .HYDROLOGY... The potential exists for a significant rainfall event Sunday into Sunday night with the approach of a cold front and intensifying low pressure moving up the coast. Right now it appears that a widespread rainfall of 2 to 3 inches is possible, with locally higher amounts. The exact timing and location of the heaviest rainfall remains uncertain. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...24/PW NEAR TERM...Goodman/PW SHORT TERM...PW LONG TERM...24 AVIATION...Maloit MARINE...Goodman/24/PW HYDROLOGY...24/PW
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:43 AM EDT | Gale Watch | OKX | 12 hr | |
| Oct 28, 3:18 PM EDT | High Wind Warning | OKX | Bronx, Kings, Nassau, New York, Putnam, Queens and 4 more | 37 hr |
| Oct 28, 3:24 PM EDT | Gale Warning | OKX | 13 hr | |
| Oct 28, 3:24 PM EDT | Small Craft Advisory | OKX | 24 hr | |
| Oct 28, 3:24 PM EDT | Storm Warning | OKX | 36 hr |
Nearby
Flash Flood Watches in New York, 2017Flash Flood Watches in New Jersey, 2017Flash Flood Watches in Connecticut, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.